Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity

Joshua C. Grimm, Keki R. Balsara, Clinton D. Kemp, Jared Miller, Mollie Myers, Steven P. Schulman, Christopher M. Sciortino

Research output: Contribution to journalArticle

Abstract

Cocaine toxicity can result in myocardial infarction from coronary vasospasm. The current treatment algorithm includes intravenous and/or intracoronary vasodilator administration with an expectantly quick resolution of symptoms and signs of ischemia. However, in situations in which myocardial injury persists, the optimal management is uncertain. We present a case in which extracorporeal membrane oxygenation effectively stabilized a patient with ongoing hemodynamic instability who experienced repeated episodes of myocardial injury and ventricular tachyarrhythmias due to cocaine toxicity.<. Learning objective: In many urban settings, cocaine-induced angina is not uncommon. The pathogenesis of its manifestation includes coronary artery vasospasm and decreased left ventricular function. Treatment typically involves systemic vasodilators, such as nitrates and calcium channel blockers. However, in patients with substantial hemodynamic instability, these agents might result in a worsening of systemic perfusion. Accordingly, extracorporeal membrane oxygenation should be considered in such cases to promote myocardial recovery.>.

Original languageEnglish (US)
Pages (from-to)28-31
Number of pages4
JournalJournal of Cardiology Cases
Volume11
Issue number1
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

Fingerprint

Extracorporeal Membrane Oxygenation
Cardiogenic Shock
Cocaine
Coronary Vasospasm
Wounds and Injuries
Vasodilator Agents
Tachycardia
Signs and Symptoms
Ischemia
Hemodynamics
Myocardial Infarction
Therapeutics

Keywords

  • Cocaine toxicity
  • Coronary artery vasospasm
  • Extracorporeal membrane oxygenation

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Grimm, J. C., Balsara, K. R., Kemp, C. D., Miller, J., Myers, M., Schulman, S. P., & Sciortino, C. M. (2015). Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity. Journal of Cardiology Cases, 11(1), 28-31. https://doi.org/10.1016/j.jccase.2014.09.005

Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity. / Grimm, Joshua C.; Balsara, Keki R.; Kemp, Clinton D.; Miller, Jared; Myers, Mollie; Schulman, Steven P.; Sciortino, Christopher M.

In: Journal of Cardiology Cases, Vol. 11, No. 1, 01.01.2015, p. 28-31.

Research output: Contribution to journalArticle

Grimm, Joshua C. ; Balsara, Keki R. ; Kemp, Clinton D. ; Miller, Jared ; Myers, Mollie ; Schulman, Steven P. ; Sciortino, Christopher M. / Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity. In: Journal of Cardiology Cases. 2015 ; Vol. 11, No. 1. pp. 28-31.
@article{d00dbea405a6460da6e52a7d00c8d9ba,
title = "Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity",
abstract = "Cocaine toxicity can result in myocardial infarction from coronary vasospasm. The current treatment algorithm includes intravenous and/or intracoronary vasodilator administration with an expectantly quick resolution of symptoms and signs of ischemia. However, in situations in which myocardial injury persists, the optimal management is uncertain. We present a case in which extracorporeal membrane oxygenation effectively stabilized a patient with ongoing hemodynamic instability who experienced repeated episodes of myocardial injury and ventricular tachyarrhythmias due to cocaine toxicity.<. Learning objective: In many urban settings, cocaine-induced angina is not uncommon. The pathogenesis of its manifestation includes coronary artery vasospasm and decreased left ventricular function. Treatment typically involves systemic vasodilators, such as nitrates and calcium channel blockers. However, in patients with substantial hemodynamic instability, these agents might result in a worsening of systemic perfusion. Accordingly, extracorporeal membrane oxygenation should be considered in such cases to promote myocardial recovery.>.",
keywords = "Cocaine toxicity, Coronary artery vasospasm, Extracorporeal membrane oxygenation",
author = "Grimm, {Joshua C.} and Balsara, {Keki R.} and Kemp, {Clinton D.} and Jared Miller and Mollie Myers and Schulman, {Steven P.} and Sciortino, {Christopher M.}",
year = "2015",
month = "1",
day = "1",
doi = "10.1016/j.jccase.2014.09.005",
language = "English (US)",
volume = "11",
pages = "28--31",
journal = "Journal of Cardiology Cases",
issn = "1878-5409",
publisher = "Elsevier Limited",
number = "1",

}

TY - JOUR

T1 - Extracorporeal membrane oxygenation for profound cardiogenic shock due to cocaine toxicity

AU - Grimm, Joshua C.

AU - Balsara, Keki R.

AU - Kemp, Clinton D.

AU - Miller, Jared

AU - Myers, Mollie

AU - Schulman, Steven P.

AU - Sciortino, Christopher M.

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Cocaine toxicity can result in myocardial infarction from coronary vasospasm. The current treatment algorithm includes intravenous and/or intracoronary vasodilator administration with an expectantly quick resolution of symptoms and signs of ischemia. However, in situations in which myocardial injury persists, the optimal management is uncertain. We present a case in which extracorporeal membrane oxygenation effectively stabilized a patient with ongoing hemodynamic instability who experienced repeated episodes of myocardial injury and ventricular tachyarrhythmias due to cocaine toxicity.<. Learning objective: In many urban settings, cocaine-induced angina is not uncommon. The pathogenesis of its manifestation includes coronary artery vasospasm and decreased left ventricular function. Treatment typically involves systemic vasodilators, such as nitrates and calcium channel blockers. However, in patients with substantial hemodynamic instability, these agents might result in a worsening of systemic perfusion. Accordingly, extracorporeal membrane oxygenation should be considered in such cases to promote myocardial recovery.>.

AB - Cocaine toxicity can result in myocardial infarction from coronary vasospasm. The current treatment algorithm includes intravenous and/or intracoronary vasodilator administration with an expectantly quick resolution of symptoms and signs of ischemia. However, in situations in which myocardial injury persists, the optimal management is uncertain. We present a case in which extracorporeal membrane oxygenation effectively stabilized a patient with ongoing hemodynamic instability who experienced repeated episodes of myocardial injury and ventricular tachyarrhythmias due to cocaine toxicity.<. Learning objective: In many urban settings, cocaine-induced angina is not uncommon. The pathogenesis of its manifestation includes coronary artery vasospasm and decreased left ventricular function. Treatment typically involves systemic vasodilators, such as nitrates and calcium channel blockers. However, in patients with substantial hemodynamic instability, these agents might result in a worsening of systemic perfusion. Accordingly, extracorporeal membrane oxygenation should be considered in such cases to promote myocardial recovery.>.

KW - Cocaine toxicity

KW - Coronary artery vasospasm

KW - Extracorporeal membrane oxygenation

UR - http://www.scopus.com/inward/record.url?scp=84920159069&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84920159069&partnerID=8YFLogxK

U2 - 10.1016/j.jccase.2014.09.005

DO - 10.1016/j.jccase.2014.09.005

M3 - Article

VL - 11

SP - 28

EP - 31

JO - Journal of Cardiology Cases

JF - Journal of Cardiology Cases

SN - 1878-5409

IS - 1

ER -